Alert archive / Ohio / Flash Flood Watches in 2018
Flash Flood Watch 1, NWS Cleveland, OH
NWS Cleveland, OH issued this flash flood watch at Apr 3, 2018, 10:28 AM EDT for 10 counties in Ohio. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2018, 10:28 AM EDT (14:28 UTC)
- Expired
- Apr 4, 2018, 2:00 AM EDT
- In force
- 16 hr
- Issued by
- NWS Cleveland, OH
- Flood severity
- None
Counties Ashland County, OH, Crawford County, OH, Holmes County, OH, Knox County, OH, Marion County, OH, Morrow County, OH, Richland County, OH, Stark County, OH, Wayne County, OH, Wyandot County, OH
The radar
The Cleveland radar (KCLE), 94 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 542 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 358 m²/s²
- 0-3 km storm-relative helicity
- 356 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
429 WGUS61 KCLE 031428 FFACLE URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Cleveland OH 1028 AM EDT Tue Apr 3 2018 ...Thunderstorms with Heavy Rain Expected into Tonight... .A warm front with periods of moderate to heavy rain will move over already saturated ground along the U.S. corridor this afternoon. A cold front tonight will bring in another round of showers and thunderstorms. Ground conditions will support rapid runoff due to morning rain. Area creeks and streams are running high as a result. Flash flooding will be possible in the watch area until after the cold front passes the area later tonight. OHZ027>032-036>038-047-032230- /O.NEW.KCLE.FF.A.0001.180403T1428Z-180404T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Marion-Morrow- Holmes-Knox- Including the cities of Upper Sandusky, Bucyrus, Mansfield, Ashland, Wooster, Canton, Marion, Mount Gilead, Millersburg, and Mount Vernon 1028 AM EDT Tue Apr 3 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... The National Weather Service in Cleveland has issued a * Flash Flood Watch for portions of north central Ohio, northeast Ohio, and northwest Ohio, including the following areas, in north central Ohio, Ashland, Crawford, Knox, Marion, Morrow, and Richland. In northeast Ohio, Holmes, Stark, and Wayne. In northwest Ohio, Wyandot. * Through late tonight * Showers and thunderstorms will continue today across the watch area. These areas have already received an inch or more of rainfall from morning showers. Saturated ground, swollen creeks and rivers, and potential for training thunderstorms will make the area prone to flash flooding especially this afternoon. * The area of most concern extends along the U.S. 30 corridor from Canton west to Mansfield and Bucyrus. The exact placement of afternoon storms is unclear, but where they develop heavy rainfall and flash flooding will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch is issued when there is a potential for flash flooding. Flash flooding is a very dangerous situation. Monitor the forecast and be prepared to take action should Flash Flood Warnings be issued or if flooding develops. && $$
3 follow-up statements
171 WGUS61 KCLE 031949 FFACLE Flood Watch National Weather Service Cleveland OH 349 PM EDT Tue Apr 3 2018 ...Thunderstorms with Heavy Rain Expected Tonight... .Showers and thunderstorms behind a warm front will bring periods of moderate to heavy rain this evening. A cold front tonight will bring in another round of showers and thunderstorms. Ground conditions will support rapid runoff due to earlier rain. Area creeks and streams are running high as a result. Flash flooding will be possible in the watch area until after the cold front passes the area later tonight. OHZ027>032-036>038-047-040400- /O.CON.KCLE.FF.A.0001.000000T0000Z-180404T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Marion-Morrow- Holmes-Knox- Including the cities of Upper Sandusky, Bucyrus, Mansfield, Ashland, Wooster, Canton, Marion, Mount Gilead, Millersburg, and Mount Vernon 349 PM EDT Tue Apr 3 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY... The Flash Flood Watch continues for * Portions of north central Ohio, northeast Ohio, and northwest Ohio, including the following areas, in north central Ohio, Ashland, Crawford, Knox, Marion, Morrow, and Richland. In northeast Ohio, Holmes, Stark, and Wayne. In northwest Ohio, Wyandot. * Until 2 AM EDT Wednesday * Showers and thunderstorms will continue across the watch area. Rainfall through early afternoon averaged 1 to 2 inches over the watch area. Saturated ground, swollen creeks and rivers, and potential for training thunderstorms will make the area prone to flash flooding especially this evening. * The area of most concern extends along the U.S. 30 corridor from Canton west to Mansfield and Bucyrus. The exact placement of storms is unclear, but where they develop heavy rainfall and flash flooding will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch is issued when there is a potential for flash flooding. Flash flooding is a very dangerous situation. Monitor the forecast and be prepared to take action should Flash Flood Warnings be issued or if flooding develops. && $$
580 WGUS61 KCLE 040151 FFACLE Flood Watch National Weather Service Cleveland OH 951 PM EDT Tue Apr 3 2018 ...Thunderstorms with Heavy Rain Expected Tonight... .A cold front tonight will bring in another round of showers and thunderstorms. Ground conditions will support rapid runoff due to earlier rain. Area creeks and streams are running high as a result. Flash flooding will be possible in the watch area until after the cold front passes the area later tonight. OHZ027>032-036>038-047-040600- /O.CON.KCLE.FF.A.0001.000000T0000Z-180404T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Marion-Morrow- Holmes-Knox- Including the cities of Upper Sandusky, Bucyrus, Mansfield, Ashland, Wooster, Canton, Marion, Mount Gilead, Millersburg, and Mount Vernon 951 PM EDT Tue Apr 3 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY... The Flash Flood Watch continues for * Portions of north central Ohio, northeast Ohio, and northwest Ohio, including the following areas, in north central Ohio, Ashland, Crawford, Knox, Marion, Morrow, and Richland. In northeast Ohio, Holmes, Stark, and Wayne. In northwest Ohio, Wyandot. * Until 2 AM EDT Wednesday * Showers and thunderstorms will continue across the watch area. Rainfall through this evening averaged 1 to 2 inches with locally higher amounts over the watch area. Saturated ground, swollen creeks and rivers, and potential for training thunderstorms will make the area prone to flash flooding especially this evening. * The area of most concern extends along the U.S. 30 corridor from Canton west to Mansfield and Bucyrus. The exact placement of storms is unclear, but where they develop heavy rainfall and flash flooding will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch is issued when there is a potential for flash flooding. Flash flooding is a very dangerous situation. Monitor the forecast and be prepared to take action should Flash Flood Warnings be issued or if flooding develops. && $$
552 WGUS61 KCLE 040609 FFACLE Flood Watch National Weather Service Cleveland OH 209 AM EDT Wed Apr 4 2018 OHZ027>032-036>038-047-040715- /O.EXP.KCLE.FF.A.0001.000000T0000Z-180404T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Marion-Morrow- Holmes-Knox- Including the cities of Upper Sandusky, Bucyrus, Mansfield, Ashland, Wooster, Canton, Marion, Mount Gilead, Millersburg, and Mount Vernon 209 AM EDT Wed Apr 4 2018 ...FLASH FLOOD WATCH HAS EXPIRED... The Flash Flood Watch for portions of north central Ohio, northeast Ohio, and northwest Ohio has expired. Additional heavy rainfall is not expected. However water levels remain elevated across the area with several creeks and rivers in flood. Do not drive into water of unknown depths. Turn around dont drown. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this flash flood watch went out at Apr 3, 9:27 AM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Apr 3, 9:27 AM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Cleveland OH
927 AM EDT Tue Apr 3 2018
.SYNOPSIS...
Low pressure will move from the Central Plains to northwest
Ohio and southern Lower Michigan today driving a warm front
north into the region. The low will continue northeast this
evening forcing a strong trailing cold front east across the
area. High pressure will build over the region for the middle
part of the week.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Lot's of changes to the forecast. Have upped QPF totals based on
reports coming in. Expecting an inch and a half to two inches
across the south by this time tomorrow. Have also adjusted
temps. Highs will occur after dark this evening. During the
daylight hours temps will only slowly climb. Sites in the north
like CLE...ERI will be lucky to make it to 50 by 6pm. TOL may
struggle to get out of the lower 40s by that time. A surge in
low level moisture and temps will occur during the evening and
that's when the best severe weather threat will be. The cold
front will be slower to arrive as well. It appears best chances
for severe weather will be at the southern end of the area. Not
sure how much of a precip break we will see today so will keep
pops high.
Original...Radar shows light rain showers expanding in coverage
across the area. Further southwest, thunderstorms fro southwest
OH west into central IL working ene and, based on current
timing, they should be close to or into our srn/swrn counties by
10-12Z. Will have categorical pops southwest expanding to most
all the area through the morning. Will have chance thunder at
this point. For the afternoon will remove limiting chance
qualifier as warm front pushes north into the area, temps push
60 and capes reach 1000-1500 J/KG. For late afternoon we could
see breaks in the clouds south and southeast as warm sector
overtakes the area. This evening the low will continue northeast
from northeast OH/SRN LWR MI. This will drag the cold front
east across the area through the evening and early overnight
from roughly 03z through 08Z west to east. Expecting
thunderstorms to develop along and ahead of the front as least
afternoon through early evening as HREF ensembles show a rapid
decrease in CAPES through the early evening. High rez ensembles
also agree with numerical guidance showing a brief window early
this evening when southwest winds approach advisory criteria.
Will need to monitor this through the day shift for possible
wind advisory. Models show a distinct dry slow behind the
boundary and have dropped pops accordingly behind the front.
Wednesday the low moves into Quebec while cold air continues to
spill into the with 850mb temps by evening falling to -10 to
-12C. Western and southern counties stay out of the best wrap
around moisture but north/northeast will have a couple waves of
moisture move through. In addition BUFKIT shows conditional
instability to the lake. Evaluating the lake effect potential,
first, boundary layer winds to 850mb are 40 to 50 knots which
will limit moisture flux. However synoptic moisture and lift is
very good through the mixed layer. Also we should have dendritic
growth. All said, will have chance pops through the morning
increasing to likely in the afternoon as temps aloft cool. Will
have rain at first with a transition to snow late
afternoon/early evening. At this point no sig accums through 00Z
Thursday.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Upper level pattern indicative of a winter type flow rather than an
early April flow. Deep digging upper level trough will affect much
of the eastern United States through Thursday. The upper level
trough becomes negatively tilted on Wednesday causing surface low to
track northeast and intensify rapidly today through Wednesday. The
low is expected to move across southern lower Michigan to just north
of Lake Erie. This will force the strong cold front to move east
across the local area Wednesday setting up a west to northwest flow
across the area for Wednesday night. Strong cold air advection will
take place Wednesday night plunging temperatures well into the 20s
at the surface. This will return the forecast area into winter
conditions Wednesday night. The synoptic moisture will lift up to
the northeast and help support lake effect snow. The rest of the
forecast area should see a return back to fair weather Wednesday
night.
Flow is expected to be well aligned over the lake but residence time
over the water may be limited by wind speeds. However, with synoptic
moisture support in combination with conditional instability and
inversion up around 8000 feet descending to 6000 feet Wednesday
night, I anticipate a west to east convergence zone will develop
over northeast Ohio and northwest Pennsylvania. If the band sets up
as expected, there is the possibility for localized higher amounts
of snow. In general, within the band expecting up to 4 to 5 inches
of snow Wednesday night. Shear develops toward sunrise and this
will help break up the band and threat for lake effect snow showers
Thursday morning.
Fair weather persists through the morning hours Thursday over much
of the area and then the next storm system will approach the area
for Thursday afternoon and Thursday night. Rain or a rain/snow mix
will spread east across the area and be mostly snow for Thursday
night with the mix expected Friday. The light snow will exit to the
east Friday night as low pressure moves east of the area. Some lake
effect snow is also possible Friday night in the wake of the low
pressure system. Otherwise, fair weather advancing in from the west
elsewhere.
Some rapid changes in temperatures are expected over the next
several periods with strong cold air advection Wednesday night
followed by a recovery of temperatures into the 40s Thursday in
advance of the next low pressure system. This will be followed my
more cold air advection by Friday night behind the low. So will be
leaning in the direction of blend of models for temperatures this
period.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
Broad upper level troughiness continues over the forecast area but a
weak area of high pressure is expected to build east across the
local area Saturday and Saturday night to bring a break in the
overall weather pattern albeit brief. A shortwave trough will slide
east across the area Sunday night and force a surface low pressure
system into the area following the similar tracks of the previous
two storms. Once again, warm air advection will prevail ahead of
the system and will be followed by cold air advection Monday. The
northwest flow of cold air will not be as strong as the previous two
storm systems hopefully signifying the north pole has been tapped
out for cold air masses. Moisture associated with this storm system
will be limited as it originates from the Pacific Northwest and
struggles to tap into any Gulf of Mexico or Atlantic moisture.
Temperatures during this period once again remain below normal and
will lean in the direction of the blended models.
&&
.AVIATION /12Z Tuesday THROUGH Saturday/...
Low pressure will move out of the central plains into the
central Great Lakes by evening forcing a warm front north into
and possibly north of the area during the afternoon and evening.
Showers have already spread across much of the area in advance
of the warm front and CIGS/VSBYS have dropped to IFR in rain and
low clouds. Am expecting a few thunderstorms this morning and an
increasing likelihood of thunder through the afternoon and
early evening as instability increases. The low passes to our
north this evening dragging a cold front through the region as
well. Expecting strong to possibly severe thunderstorms along
and in advance of the warm front. Also, southwest winds will
increase, gusting to around 30 knots mid/late afternoon ahead of
the cold front continuing from the west after passage.
.Outlook...Non-VFR lingering across far northeast OH/nw PA into
Wednesday. Additional period of non-VFR possible Thursday into
Friday.
&&
.MARINE...
All of the models are pointing at a period of gusty winds on Lake
Erie starting late tonight into Wednesday. As the low pressure
system at the surface moves by to the east, winds aloft will mix
down and produce some gusts to 45 knots with sustained winds 35 to
40 knots mainly from the Islands east on the lake. Gale force winds
have the potential to be short lived as the speed of the low
pressure system picks up Wednesday morning in response to upper
level trough lifting quickly northeast. Will start the Gale warning
from about 5 AM Wednesday morning and keep it up through 5 PM
Wednesday afternoon. Once gales are dropped, will likely need small
craft advisories through much of Thursday. Winds eventually
diminish Thursday evening but increase again out of the southwest
and then west with the next storm system. If small craft advisories
are dropped for a period of time Thursday, they will be needed again
by Thursday night through early Saturday. Winds begin to diminish
Saturday as high pressure builds east across the area.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Gale Warning from 5 AM to 5 PM EDT Wednesday for LEZ144>149-
164>169.
Small Craft Advisory from midnight tonight to 5 PM EDT
Wednesday for LEZ142-143.
&&
SYNOPSIS...TK
NEAR TERM...TK/Kubina
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...TK
MARINE...LombardyHazardous weather outlook, Apr 3, 5:25 AM EDT, 5 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 525 AM EDT Tue Apr 3 2018 LEZ061-144>149-164>169-040930- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 525 AM EDT Tue Apr 3 2018 ...GALE WARNING IN EFFECT FROM 5 AM TO 5 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ142-143-162-163-040930- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- 525 AM EDT Tue Apr 3 2018 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and Tonight. West winds will approach gale force late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. West winds will approach gale force Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-040930- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 525 AM EDT Tue Apr 3 2018 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. Thunderstorms will develop today as a warm front moves north into the area. A cold front will follow from the west this evening. The storm prediction center has indicated that there is a slight chance that some storms will become severe this afternoon and this evening. The greatest threat will be strong damaging winds however an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 3:56 AM EDT | Gale Warning | CLE | 42 hr | |
| Apr 3, 8:21 AM EDT | Areal Flood Advisory | CLE | Ashland, Crawford, Holmes, Knox, Marion, Morrow and 4 more | 6 hr |
| Apr 3, 9:13 AM EDT | Small Craft Advisory | CLE | 19 hr | |
| Apr 3, 2:15 PM EDT | Areal Flood Advisory | CLE | Ashland, Holmes, Knox, Marion, Morrow, Richland and 2 more | 3 hr |
| Apr 3, 2:28 PM EDT | River Flood Warning | CLE | Marion | 52 hr |
| Apr 3, 2:29 PM EDT | River Flood Warning | CLE | Marion | 5 days |
| Apr 3, 5:03 PM EDT | Areal Flood Advisory | CLE | Ashland, Holmes, Knox, Marion, Morrow, Richland and 2 more | 6 hr |
| Apr 3, 5:25 PM EDT | River Flood Warning | CLE | Holmes, Wayne | 6 days |
| Apr 3, 6:01 PM EDT | Special Weather Statement | CLE | Holmes, Knox, Morrow, Wayne | 59 min |
Nearby
Flash Flood Watches in Ohio, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.